Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 162, NWS Phoenix, AZ

August 16, 2022Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2022, 2:02 PM PDT for Riverside County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2022, 2:02 PM PDT (21:02 UTC)
Expired
Aug 16, 2022, 6:00 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 151 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:20 PM PDTFLASH FLOOD4 N Cottonwood Visitor, CASOUTH END OF JOSHUA TREE NP CLOSED DUE TO FLOODING BETWEEN OCOTILLO PATCH AND COTTONWOOD VISITOR CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS55 KPSR 162102
FFWPSR
CAC065-170100-
/O.NEW.KPSR.FF.W.0162.220816T2102Z-220817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
202 PM PDT Tue Aug 16 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 600 PM PDT.

* At 202 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Chiriaco Summit and Cottonwood Visitor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3369 11590 3374 11591 3383 11586 3388 11585
      3392 11582 3390 11568 3387 11564 3378 11560
      3370 11562 3365 11568 3364 11583

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

INS
1 follow-up statement
452 
WGUS75 KPSR 170056
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
556 PM PDT Tue Aug 16 2022

CAC065-170106-
/O.EXP.KPSR.FF.W.0162.000000T0000Z-220817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
556 PM PDT Tue Aug 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR 
RIVERSIDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3369 11590 3374 11591 3383 11586 3388 11585
      3392 11582 3390 11568 3387 11564 3378 11560
      3370 11562 3365 11568 3364 11583

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:19 PM PDT, 43 minutes earlier.

Area forecast discussion, Aug 16, 1:19 PM PDT, 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
119 PM MST Tue Aug 16 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will climb to near to slightly above
normal through Wednesday, with daily isolated showers and
thunderstorms. Beginning late Wednesday, deep monsoonal moisture
will return to southern Arizona leading to much better chances for
showers and thunderstorms. Heavy rainfall and localized flooding
are likely to impact portions of south-central and eastern Arizona
later this week, with chances peaking on Friday through Sunday.
Temperatures are also forecast to cool to well below normal with
highs across a good portion of the lower deserts falling into the
nineties or even upper eighties by Friday.

&&

.DISCUSSION...
A broad area of ridging remains in place across the northern
portions of the United States and Canada with near or below normal
heights across the Desert Southwest. There are several mesolows in
the area, including one southeast of Phoenix that will drift up
towards our forecast area this afternoon. Further east near the
Big Bend area of Texas, a much stronger upper level low is slowly
drifting west, but for now is not impacting the forecast area.
Visible satellite shows partly sunny skies, with a few
thunderstorms popping up over the higher terrain. ACARS soundings
show a cap at the top of the boundary layer, which should keep
storms from proliferating in the valleys too much for now,
especially near Phoenix.

For this afternoon we are looking at scattered storms developing
over the higher terrain, especially southeast California where
moisture and instability profiles are a bit better. HREF guidance
shows high confidence (50-70%) chance of gusty outflow winds of at
least 35 kts over southeast California today with a lower
(20-40%) chance of such winds for the rest of the forecast area.
Because PWAT remains elevated at 1.7-2.1", locally heavy rain will
also be a threat. Further, with weak winds aloft, storms will not
move very quickly. For the Phoenix area, sufficient
destabilization for storms is in question, but it does appear that
a few storms will pop up this afternoon or evening with a 10-20%
chance of rain in any given location. As for temperatures, warm to
hot conditions will continue through Wednesday with highs in the
103-107 range for the lower deserts, but with elevated moisture
levels it will not feel like our more typical dry heat.

For the Wednesday through early Friday period we will see an
increasing storm threat in response to the previously mentioned
upper level low centered near the Texas/Mexico border. Several
factors will work together to enhance the storm threat as it
approaches. First, mid level winds in the 600-400 mb layer will
shift to northeast and strengthen. This will act to strengthen
wind shear and the steering flow from off the higher terrain.
Second, an influx of deep moisture on Wednesday will send PWAT
values close to 2" for much of the area. Third, there will be some
forced ascent as the storm system approaches. These factors
should allow for numerous high terrain storms to develop along the
Rim with a decent (30-50%) chance of these storms moving into the
valleys of Arizona from the northeast during the afternoon hours.
Should this scenario unfold all of our typical monsoon hazards
would be possible, but wind and dust typically dominate in
northeast flow events. Heading into Thursday and especially Friday
it may be that excessive cloudiness limits storm chances
somewhat, but this outcome will depend on what happens in the
previous days in large measure. There is also still some
uncertainty with respect to the track of the low pressure area,
and if it tracks further south than modeled our risk of storms
would diminish.

Friday will be a transitional day for what looks to be the main
event and potentially a significant precipitation event for
south-central Arizona. Setting the stage will be a strengthening
trough to the northwest of the forecast area, which will put
southern Arizona under excellent diffluent flow aloft with
strongly forced ascent, especially on Saturday. Low level moisture
transport will strengthen, with PWAT climbing above 2", which is
near the max NAEFS climatology for this time of year and above the
99% percentile. Further, due to the proximity of the trough and
the other upper level low (which will still be south of the area),
wind shear will increase. Taken together, these factors strongly
support widespread and potentially heavy precipitation. ECMWF EFI
precipitation depicts values of 0.7-0.9 across the area on
Saturday. The shift of tails is relatively minimal, and a perusal
of the ensemble reveals good consistency in precipitation totals
compared to usual. What this likely means is higher confidence in
most locations getting a good soaking, rather than a few locations
getting a lot of rain while most others get little to none.
Accordingly, WPC QPF continues to show potentially large storm
totals of 1-3" between Friday and Sunday evening for south-central
Arizona. Lower totals of less than 1" are forecast for SE
California during this period. It is anticipated that a flood
watch will eventually be needed for south-central Arizona if the
forecast remains consistent.

Temperatures will also cool off considerably by Friday with highs
falling well into the 90s over a good portion of the lower deserts.
If models end up being correct with the amount of clouds and
rainfall over the area later this week, some lower desert areas
likely won't get out of the 80s on Saturday. The NBM even has a 20%
chance that the Phoenix area fails to reach 85F for the high on
Saturday. Widespread rain chances may also linger into Sunday, but
models mostly show waining upper level support by early Sunday while
the disturbance to our south weakens considerably. By early next
week, there is fairly good ensemble agreement our region will see a
gradual drying trend with northerly upper level flow becoming more
dominant.

&&

.AVIATION...Updated 1836Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light and variable winds this morning will transition to a
westerly component by early this afternoon. Thunderstorm chances
will remain low today as most activity will remain focused across
the high terrain. It's not out of the question to see a few
isolated vicinity showers pop up across the metro this afternoon
as indicated by the HRRR. Confidence remains low on if/when any
outflows impact the terminals, with about a 20-30% chance for
outflows to exceed 30 kts. Expect FEW-SCT clouds to remain mostly
aoa 8 kft through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds through the period will mostly favor a southerly component
outside of any potential thunderstorm outflows. There will be a
20- 30% chance of thunderstorms this afternoon. HiRes guidance
indicate the potential for some of this activity to occur near the
terminals so have added VCTS into the TAFs for this afternoon.
Thunderstorms will be capable of gusty erratic winds along with
lightning, locally heavy rain, and potentially blowing dust.
Chances for outflow winds to exceed 30 kts increase upwards of
50% with this afternoon's thunderstorms. FEW-SCT clouds mostly aoa
10 kft will continue through the period.

&&

.FIRE WEATHER...
Daily chances for mostly isolated thunderstorms are expected
through Wednesday afternoon areawide with chances increasing
across southeast and south-central Arizona by Wednesday evening.
A weather disturbance along with deep tropical moisture are then
expected to impact much of Arizona as early as Thursday, likely
peaking at some point Friday into Saturday. This will provide
widespread wetting rains and cooler temperatures across the area,
especially across southeast and south-central Arizona. Humidities
will remain fairly elevated through mid week with afternoon
minimum RH values into a 25-30% range, before climbing back upward
later this week as even higher moisture levels return and
temperatures cool off. Impacts from thunderstorm activity will
increase starting Thursday with strong winds, heavy rainfall, and
flooding all possible through the upcoming weekend. Winds through
the majority of the period will remain light, with the exception
of nearby thunderstorms or thunderstorm outflow generating
stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hodges/Kuhlman
AVIATION...Smith
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 16, 11:56 AM PDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1156 AM PDT Tue Aug 16 2022

CAZ560-561-568-161930-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
1156 AM PDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of Riverside County
through 1230 PM PDT...

At 1155 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cottonwood Visitor, or 14 miles northwest of Chiriaco
Summit. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood Visitor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3397 11598 3386 11568 3368 11571 3368 11587
      3371 11594 3374 11596 3374 11600 3380 11608
TIME...MOT...LOC 1855Z 209DEG 4KT 3379 11593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Aug 16, 12:51 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1251 PM PDT Tue Aug 16 2022

CAZ564-568-570-162030-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
1251 PM PDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 130 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Desert Center. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 97 and 127.
CA Route 177 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 11498 3337 11543 3357 11562 3376 11550
      3369 11509 3345 11487
TIME...MOT...LOC 1950Z 184DEG 4KT 3346 11525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 16, 1:10 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
110 PM PDT Tue Aug 16 2022

CAZ560-561-568-162100-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
110 PM PDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of Riverside County
through 200 PM PDT...

At 110 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cottonwood Visitor, or 11 miles north of Chiriaco
Summit. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.

This includes CA Interstate 10 between mile markers 78 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3375 11555 3359 11574 3360 11585 3389 11597
      3401 11567
TIME...MOT...LOC 2010Z 150DEG 2KT 3384 11573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 16, 1:27 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
127 PM MST Tue Aug 16 2022

AZZ559-162100-
Sonoran Desert Natl Monument AZ-
127 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...

At 127 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella, or 18 miles east of Gila Bend. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Estrella, Sonoran National Monument, Freeman, Big Horn and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 131 and 142.
AZ Route 238 between mile markers 13 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3283 11229 3287 11249 3310 11249 3306 11222
TIME...MOT...LOC 2027Z 192DEG 3KT 3295 11237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:13 PM PDTAreal Flood AdvisoryPSRRiverside113 min
Aug 16, 11:56 AM PDTSpecial Weather StatementPSRRiverside34 min
Aug 16, 12:51 PM PDTSpecial Weather StatementPSRImperial39 min
Aug 16, 1:07 PM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Aug 16, 1:10 PM PDTSpecial Weather StatementPSRRiverside50 min
Aug 16, 1:40 PM PDTSevere Thunderstorm WarningPSRRiverside50 min
Aug 16, 2:30 PM PDTSpecial Weather StatementPSRRiverside45 min
Aug 16, 2:32 PM PDTSevere Thunderstorm WarningPSRImperial43 min
Aug 16, 2:49 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 16, 2:58 PM PDTSpecial Weather StatementPSRRiverside47 min
Aug 16, 3:14 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino4 hr
Aug 16, 3:39 PM PDTSpecial Weather StatementPSRRiverside36 min
Aug 16, 3:53 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 16, 4:17 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Aug 16, 4:36 PM PDTFlash Flood Warning Considerable damage threatPSRImperial102 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.